Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 229, NWS Mobile, AL

August 30, 1997Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 30, 1997, 4:51 PM CDT for Monroe County, Alabama. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1997, 4:51 PM CDT (21:51 UTC)
Expired
Aug 30, 1997, 6:00 PM CDT
In force
69 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Monroe County, AL

The radar

The Mobile radar (KMOB), 129 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1997-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1997-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 302153 RRA
SVRMOB
ALC099-302300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
451 PM CDT SAT AUG 30 1997

THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...MONROE
 
AT 451 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY WEATHER
RADAR 8 MILES NORTHWEST OF PETERMAN MOVING SOUTH AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
PETERMAN                    AROUND 516 PM CDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:15 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 30, 2:15 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
214 PM CDT SAT AUG 30 1997

SYNOPTIC CONDITIONS CHANGE LTL THRU FCST PERIOD AS H5 HIGH REMAINS
ACRS SRN TIER FROM TX INTO SE US. WEAKNESS IN HIGH PRESSURE ACRS
EXTREME SE US SHUD NOT DIRECTLY AFFECT FA WX THRU WEEKEND. WITH NRLY
FLOW THRU PERIOD XPCT ANY SEA BRZ DEVELOPMENT TO BE HELD NEAR THE
COAST THRU WEEKEND. H5 TEMPS AT -9 EXPECTED TO WRM TO -6 AS H5 HIGH
EASES EAST SO SEA BRZ AND INLAND TSTM ACTIVITY WILL BE LIMITED. MAY
WANT TO ADD HAZY TO COASTAL COUNTIES FOR SUNDAY AS SFC VISIBILITY 3
TO 6 SM THIS AFTERNOON AND DONT EXPECT ANY SIGNIFICANT CHANGE FOR
SUNDAY. LTL WRMR THAN GUIDANCE FCST TODAY SO WILL BOOST TEMPS A BIT
FOR TOMORROW.

HIGH PRESSURE OVR CSTL AREA WILL KEEP WNDS 10 KTS OR LESS AND MAINLY
S TO SW. WUD ALSO EXPECT SCT NOCTURNAL TSTMS AFTER LAND BRZ SETS UP.
MOB 72/94/72/93 1212  PNS 74/94/74/94 1212
DTS 75/92/75/92 1212  EVR 95/70/95/71 1212 11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:13 PM CDTSevere Thunderstorm WarningMOBClarke67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.